Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 7, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 7, 2024, 5:37 PM CST for Bourbon County, Crawford County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2024, 5:37 PM CST (23:37 UTC)
- Expired
- Mar 7, 2024, 6:15 PM CST
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651
WUUS53 KSGF 072337
SVRSGF
KSC011-037-080015-
/O.NEW.KSGF.SV.W.0007.240307T2337Z-240308T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
537 PM CST Thu Mar 7 2024
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Bourbon County in southeastern Kansas...
Northwestern Crawford County in southeastern Kansas...
* Until 615 PM CST.
* At 536 PM CST, strong thunderstorms expected to become severe were
located along a line extending from near Moran to 11 miles
southwest of Bronson to 7 miles northwest of Erie, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Bronson around 540 PM CST.
Uniontown around 550 PM CST.
Walnut and Hepler around 555 PM CST.
Other locations impacted by these severe thunderstorms include
Marmaton, Hiattville, Petersburg, Porterville, Brazilton, and
Greenbush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3790 9508 3786 9476 3762 9484 3751 9498
3756 9509
TIME...MOT...LOC 2336Z 296DEG 23KT 3787 9515 3776 9519 3766 9531
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Nelson1 follow-up statement
554
WWUS53 KSGF 072357
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
557 PM CST Thu Mar 7 2024
KSC011-037-080015-
/O.CON.KSGF.SV.W.0007.000000T0000Z-240308T0015Z/
Bourbon KS-Crawford KS-
557 PM CST Thu Mar 7 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR SOUTHWESTERN BOURBON AND NORTHWESTERN CRAWFORD COUNTIES...
At 556 PM CST, severe thunderstorms were located along a line
extending from near Redfield to near Hepler to near Walnut, moving
east at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Walnut, Redfield, and Hepler around 600 PM CST.
Other locations impacted by these severe thunderstorms include
Marmaton, Hiattville, Petersburg, Porterville, Brazilton, and
Greenbush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3788 9508 3786 9476 3762 9484 3751 9498
3756 9509
TIME...MOT...LOC 2356Z 282DEG 30KT 3786 9492 3775 9496 3765 9508
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NelsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 5:17 PM CST, 20 minutes earlier. Its key messages:
- A few strong to severe storms will occur today (west of Hwy 65) and Friday (south of I-44). 1" hail and 60 mph winds possible.
- Numerous showers and thunderstorms today through Friday night. Generally 1.5-3.0 inches of rain with locally higher and lower amounts up to 5 inches.
- Cooler this weekend, then quieter and warmer weather returns for the start of next week.
Area forecast discussion, Mar 7, 5:17 PM CST, 20 minutes before
Area Forecast Discussion National Weather Service Springfield MO 517 PM CST Thu Mar 7 2024 .KEY MESSAGES... - A few strong to severe storms will occur today (west of Hwy 65) and Friday (south of I-44). 1" hail and 60 mph winds possible. - Numerous showers and thunderstorms today through Friday night. Generally 1.5-3.0 inches of rain with locally higher and lower amounts up to 5 inches. - Cooler this weekend, then quieter and warmer weather returns for the start of next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1245 PM CST Thu Mar 7 2024 Much of the general forecast through tonight is still on track with highs still expected to be in the mid-50s to mid-60s in the extreme SW corner of MO, and lows tonight in the lower 50s. Widespread rainfall with accumulations of 2-3" is still expected. Some areas north of Springfield have already measured 1-1.5" of rain. These areas could reach higher than 3" by the end of the entire event. The main changes to the forecast with this update is for increasing concerns for potential severe weather and flooding through tonight, especially NW of I-44, with the SPC adding a slight (2/5; 15%) risk for that area and the WPC maintaining a marginal (1/4) risk for excessive rainfall. A deep upper-level longwave trough is currently situated over the west CONUS with the nose of a 100-120+ kt jet stream reaching into OK/TX. Left-exit region divergence is forcing the widespread rain shield across our forecast area. At the surface, a "starfish" frontal pattern is set up across the south-central Plains with a 1004 mb low over the TX panhandle, a southward extending dryline, a SE extending warm front across OK, and a bisecting cold front across KS and NW MO. Just above this, a 30-40 kt low-level jet is progged over east OK. A few strong to severe storms through this evening: Throughout the day today, the sfc low will propagate ENE and the warm front will lift north, shifting to a WSW-ENE orientation. By 6 PM, this front should be across SE KS into central MO with some guidance suggesting the northern cold front intersecting with the warm front in SE KS. Latest satellite obs also depict clearing of clouds across west OK and south-central KS. The clearing should progress eastward as the sfc features evolve allowing for meager instability nosing into SW MO. Latest WoFS and HREF runs depict 500-1000 J/kg of SBCAPE and 250-750 J/kg of MLCAPE. As they say, "you just need enough instability for storms". The mid- and upper-level jet will progress eastward, overspreading 30-50 kts of 0-6 km effective bulk shear behind the warm front and ahead of the cold front. Additionally, a deep moist layer for early March with PWATs around 1.00" will keep dry air entrainment minimal, allowing for any convection to utilize the near full potential of the instability. Sufficient instability and ample shear will support a risk for severe thunderstorms late this afternoon into the late evening, west of Hwy 65. That being said, HREF and WoFS paintballs initiate convection along/ahead of the warm and cold fronts in SE KS. Shear vectors across this boundary look to be at 30-45 degrees which would support semi-discrete cells before forcing from the cold front turns storm mode more linear. Latest WoFS do hit on at least one discrete supercell tracking through our western CWA. Hodographs out ahead of the storms exhibit veer-back-veer profiles with most of the shear in the low-levels thanks to a N-S oriented LLJ. The backing part of the hodograph lands over the expected Bunkers Right storm motion, suggesting any supercell will trend to high precipitation and quickly develop a cold pool and become linear. This will promote a risk of isolated severe wind gusts up to 60 mph. Additionally, larger CAPE profiles within the hail growth zone with lapse rates at 6.5-7.0 C/km will also promote a hail threat up to one inch. The tornado threat is more conditional as the near-surface air becomes more stable after sunset, but given 0-1 km SRH values up to 200 m2/s2 and critical angles near 90 degrees, a tornado or two cannot be ruled out if storm dynamics can overcome the stable boundary layer and/or tap into the warmer air behind the warm front. This threat will be west of Hwy 65, mainly confined along the SW MO/KS border. 1.5-3.0" of rain with locally higher amounts up to 5": While the severe threat should stay west of Hwy 65 as instability becomes much more eager east of the highway, as the night goes on, CAMs suggest storms could begin to train along the warm front, north of I-44. With a 25-35 kt LLJ moving over the front along with moderately-deep moist profiles, training storms would promote a flooding threat. If storms do no effectively train, fast storm motions would keep the flooding threat more marginal. This threat will be further evaluated once observed storm trends tonight are analyzed. It is also important to note that rainfall totals will be locally higher up to 5" where thunderstorms track--and especially train--over. && .LONG TERM /FRIDAY THROUGH THURSDAY/... Issued at 242 PM CST Thu Mar 7 2024 For Friday, the front will gradually shift southeast, starting near I-44 early in the day. As another wave moves up the front, showers and thunderstorms will expand in coverage. Severe potential will exist south of I-44 in the SPC Marginal Risk area, where 1" hail is the primary threat. Generally, MLCAPE values of 500-1,000 J/kg are shown by models with 40-50 kts of deep layer shear. With additional rainfall falling over areas that likely have not seen as much recent rain, flooding potential is low but any training storms could lead to isolated minor flooding. Precip exits the area by early Saturday, with the rest of the day seeing clearing skies and highs in the 50s. Clear skies Saturday night will allow for lows in the upper 20s to low 30s along with a frost/freeze. Vegetation growth is earlier than normal for this time of year, so anyone with sensitive plants will need to take measures to protect them. Highs Sunday will be in the upper 50s to low 60s with sunny skies. Dry weather and a warming trend will continue through Tuesday with highs in the upper 60s to mid 70s Tuesday. 20-30% chances for rain return mid-week with highs in the 70s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 516 PM CST Thu Mar 7 2024 Showers and thunderstorms are expected to redevelop along a warm front this evening, generally starting north of the TAF locations with precipitation eventually shifting south through the area this evening and overnight. MVFR and IFR conditions are expected with the convection tonight into Friday. && .CLIMATE... Issued at 230 PM CST Wed Mar 6 2024 Record Precipitation: March 7: KSGF: 0.95/1905 KJLN: 0.46/1995 March 8: KSGF: 1.58/1908 KJLN: 1.39/1999 KVIH: 0.95/1958 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Price LONG TERM...Titus AVIATION...Lindenberg CLIMATE...Titus
Hazardous weather outlook, Mar 7, 2:23 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 223 PM CST Thu Mar 7 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 223 PM CST Thu Mar 7 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... A few strong to severe thunderstorms could produce one inch hail and damaging winds, mainly along and west of Highway 65 late this afternoon into this evening. There is also a small risk for a tornado or two west of Highway 65 and north of Interstate 44. Locally heavy rainfall this evening and tonight may lead to localized minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. More widespread shower and thunderstorm chances (80-95%) return for Friday. A few strong to severe thunderstorms are possible south of Interstate 44 on Friday. These storms may produce one inch hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.